Iowa, 2018

Hail in Iowa, August 31, 2018

August 31, 2018 · NWS OAX · 1 event in 1 county or zone

A severe storm produced 1 hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm produced 1 hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:49 PM CST, 1 minute earlier.

Area forecast discussion, Aug 31, 10:49 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1149 PM CDT Fri Aug 31 2018

.SHORT TERM...(Tonight through Monday)
Issued at 251 PM CDT Fri Aug 31 2018

The main forecast concerns for this period will be the potential for
severe convective development this evening and Saturday along a
frontal boundary as it progresses through the forecast area. Another
challenge will be the possibility for heavy rain through the
Labor Day holiday weekend.

Morning showers and thunderstorms over central Nebraska continued
their east/northeastward track into the forecast area early this
afternoon.  A strong 850 mb inversion, seen in the 12Z sounding, and
further disassociation with the LLJ helped keep convection in check
through the morning hours. However, with peak heating occurring at
the time that this disturbance moves through the CWA, expect a few
stronger storms could possibly pulse up and produce isolated
instances of hail this afternoon.

Another more significant round of storms could develop late this
evening and early tonight along a boundary in an area of stronger
warm air advection. At the moment, the most likely location for
storm development appears to be along and east of the Missouri
River, near I-80. CAMS depict storms developing shortly after 7pm
this evening and quickly exiting the forecast area before midnight.
Cloud cover produced by this morning's convection will be highly
influential on the conditional severe weather threat this evening.
That being said, models are indicating areas unaffected by cloud
cover could become extremely unstable, with anywhere from 3000 to
4000+ J/kg of CAPE possible. Shear profiles also look very
favorable early this evening as 0-6km bulk shear increases to
40-50+ kts across the area around 00Z. A strengthening 50kt LLJ
will also likely boost convection this evening. Expect very large
hail and strong winds will be the main threats, with an isolated
tornado not out of the question.

Unsettled weather continues into Saturday as a surface trough
produces lingering showers and thunderstorms through the morning
hours.  There could be a break in precipitation for the afternoon,
before convection redevelops across a stalling cold front early
tomorrow evening. Currently, it appears as though the front could
set up from Lincoln, NE through Hancock, IA. As warm air advection
increases along this boundary, showers and thunderstorms could
increase in coverage through the evening and overnight. With
instability around 2000-3000+ J/kg and bulk shear still around
40kts, there will still be some potential for strong to severe
storms Saturday evening. However, severe or not, thunderstorm
activity could impinge on any outdoor events scheduled for
tomorrow evening.

.LONG TERM...(Monday night through Friday)
Issued at 251 PM CDT Fri Aug 31 2018

Active weather will continue through the holiday weekend as the front
remains across the forecast area Sunday and possibly Monday. Showers
and storms will continue into Sunday morning, with a few breaks in
convection expected. A marginal severe threat exists across the
forecast area Sunday, with the best chance for severe development in
the afternoon/evening hours.  Precipitation coverage is expected to
diminish Monday morning, before increasing again in the afternoon
and early evening. Given the numerous rounds of showers and
thunderstorms, and relatively high PWATs of 1.5-2" expected over
the next 72 hours, flooding and flash flooding will be possible
through the Labor Day Weekend.

Looking ahead into next week, the pattern will remain active, with
several more rounds of showers and thunderstorms. At least
temperatures will remain pleasant, with highs in the upper 70s to
low 80s through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1144 PM CDT Fri Aug 31 2018

Generally VFR conditions are expected outside of any thunderstorms
that develop through the TAF period. A few thunderstorms may
affect KOMA through 08Z before moving off to the east. More storms
will likely roll into eastern Nebraska around 12Z and linger
late morning. Then stronger storms are forecast near or after 00Z.
Exact placement of storms is in doubt at this time, but KLNK and
KOMA are more likely to see thunderstorms from 00Z to 06Z.
Associated MVFR to IFR conditions will accompany any convective
activity.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Dergan
Hazardous weather outlook, Aug 31, 2:09 PM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
309 PM CDT Fri Aug 31 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
309 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Additional thunderstorms are expected to develop this evening
north of a warm front. The best chance for severe storms will be
along and east of the Missouri River, perhaps developing just
north of Omaha through the evening. These storms will have the
potential for large hail, damaging winds and heavy rain.
Additional scattered thunderstorms will be possible overnight, but
those are not expected to be severe.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Scattered thunderstorms remain in the forecast this weekend, with
strong storms and locally heavy rain possible Saturday night and
again Sunday night. Some flash flooding could develop. Rainfall
through Monday with numerous rounds of storms could average 2 to 4
inches in some spots across east central Nebraska and western Iowa.

The weather pattern should remain active through next week, with
a continued chance for thunderstorms just about every day.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be be needed this evening along and east
of the Missouri River. Spotter activation is not expected to be
needed Saturday.

In the hours before

Special weather statement, Aug 31, 8:33 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
933 PM CDT FRI AUG 31 2018

IAZ069-010300-
Pottawattamie IA-
933 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATTAMIE COUNTY
UNTIL 1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Griswold, or 14 miles southwest of Atlantic,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Pottawattamie County.

LAT...LON 4118 9522 4135 9537 4141 9516 4139 9515
      4119 9516
TIME...MOT...LOC 0233Z 250DEG 23KT 4126 9523

Dergan
Special weather statement, Aug 31, 10:19 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1119 PM CDT FRI AUG 31 2018

IAZ069-079-NEZ053-067-010445-
Pottawattamie IA-Mills IA-Cass NE-Sarpy NE-
1119 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILLS...SOUTHWESTERN
POTTAWATTAMIE...NORTHEASTERN SARPY AND NORTHEASTERN CASS COUNTIES
UNTIL 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Offutt AFB, or 13 miles south of Omaha, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Council Bluffs, Bellevue, Papillion, Plattsmouth, Glenwood, Treynor,
Pacific Junction, Offutt AFB, Silver City and Lake Manawa State Park.

LAT...LON 4110 9546 4095 9587 4111 9606 4119 9596
      4119 9592 4121 9593 4123 9592 4135 9576
TIME...MOT...LOC 0418Z 235DEG 29KT 4108 9592

Dergan

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
August 31, 10:50 PM CST
Where
Pottawattamie County, 1.7 mi WNW of Chautauqua
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -95.830

Hail up to quarter size was reported near Spencer Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780408.